There are a few tell tale signs to be aware of when it comes to whether or not a person may be using heroin or other related opioids. Some of these signs are easy to spot, but others require a closer look. If you notice a few of these signs in somebody that you care about, it may be worth it to take a closer look, and to have a conversation with them about your concerns.

Behavioral Symptoms

There are few different areas that heroin addiction is likely to leave a noticeable mark. The first place that you are likely to notices changes is in a persons behavior. If you notice that a person has become deceptive it is worth taking note of. Deceptive behavior such as lying about how and where a person is spending their time is cause for suspicion, especially if this behavior comes out of the blue, and you notice that the person becomes agitated when questioned.

The sudden onset of lethargy is another thing to pay attention to. If you notice that a person has become very unmotivated it is worth noting. People that use heroin often experience difficulties maintaining their routines. You may notice a decline in their performance at work, or notice that they have stopped upkeeping their home.

People that are addicted to heroin often struggle to maintain their hygiene. This goes hand in hand with the lack of motivation experienced by most users experience. If you notice the onset of poor hygiene among the signs listed above it is worth noting.

Physical symptoms

People that are addicted to heroin often develop a lot of physical symptoms. Some are easily spotted early on in use. One of the things to be on the look out for are cold symptoms that never seem to fully go away, but disappear for a few days at a time. Most addicts experience runny noses, and the onset of flu like symptoms between doses. These are the early stages of withdrawal.

Also be on the lookout for constricted pupils. Those that use opioids such as heroin often have constricted, small pupils even when the lighting is not appropriate. This is often referred to as being “pinned” due to how small, and pin point like the pupils appear in the eye.

Many addicts also develop strange marks, scabs, and abscesses on their body I they have escalated to intravenous use. If you notice strange marks along the veins in combination with other symptoms it is worth paying attention to. Sometimes addicts will wear long sleeves and pants to cover these marks even in hot weather. Weather inappropriate clothing is another sign that a person may be struggling.

Paraphernalia to look out for

  • Random, out of place small pieces of foil
  • Spoons that appear to have burn marks
  • Bottle caps that appear to have burn marks
  • Random bits of sting and rope – these are used to tie off parts of the body to make injection easier
  • Straws that appear to have been exposed to heat – these are used to inhale heroin vapors when smoking it
  • Small baggies that appear to have strange residue inside of them

If you find any of these things, it is best to not touch or handle them. Many of the things that have been used to use heroin will often contain bodily fluids and heroin residue. Touching these things can put yourself at risk.

If after finding some of these things you decide to confront a person, it is best to consult with a professional before you do so.